New York, 2017

Damaging Wind in New York, August 15, 2017

August 15, 2017 · NWS BUF · 1 event in 1 county or zone

An isolated thunderstorm produced damaging winds in Geneva. Trees were downed near Geneva High School.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

An isolated thunderstorm produced damaging winds in Geneva. Trees were downed near Geneva High School.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 15, 9:08 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 15, 9:08 AM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1008 AM EDT Tue Aug 15 2017

.SYNOPSIS...
Tranquil weather will give way to some strong thunderstorms this
afternoon...as a cold front will approach the region. In the
wake of the cold front...pleasant weather will return for
tonight and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
While skies are generally sunny across the region this morning...
the nice weather will not last. Some showers and strong
thunderstorms are expected to develop later today...especially in a
strip from Niagara and Orleans counties east to Ontario county...
roughly in an area bisected by the New York State Thruway.

The large scale forcing for the afternoon thunderstorms will be a
robust shortwave that will pass by to our north. At 14z...this
feature was seen in WV imagery churning east from Lake Huron. While
this disturbance pushes east and suppresses the height field this
afternoon...our air mass should be sufficiently unstable enough to
support some fairly vigorous convection.

SBCAPE values at 14z were only in the vcnty of 500 j/kg...but are
forecast to be in the range of 1000-1500 j/kg by 18-20z. The
convective temp for our environment is in the upper 70s...which most
areas should be able to achieve by 15z. This increasingly unstable
airmass will contain a fair amount of speed shear...to the tune of
40 to 50kts. This can be at least partially inferred by the
anomalously strong 100kt H25 jet that is cruising by just to our
south.

Meanwhile on the mesoscale level...a strong convergence zone is
forecast to develop across Niagara and Orleans counties by 18z. This
zone will extend east towards Rochester...and should serve as the
initial breeding ground for the afternoon convection. As the storms
form in that area...they will track east southeast towards and into
the Finger Lakes region. These will be the areas of most concern for
the afternoon...as gusty storms will be likely. CAPE profiles
suggest the risk for at LEAST small hail as well.

This activity will diminish through the evening hours, and come to
an end with the passage of a cold front through the overnight hours.
Clearing skies behind the cold front, and lingering elevated
dewpoints may allow for river valley fog to form across the Southern
Tier tonight.

Temperatures this afternoon will be a few degrees above mid August
norms...with highs in the upper 70s to lower 80s. Tonight lows will
drop back to the upper 50s to mid 60s.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
High pressure will build in from southern Ontario on Wednesday.
Sunshine will mix with a few diurnal cumulus clouds, but overall
expecting mostly sunny conditions due to strong subsidence with the
incoming surface high. 850 mb temperatures in the 10C to 14C range
should support afternoon temperatures to near 80F over western New
York, ands mid 70s across the North country. Humidity levels will be
very comfortable with surface dewpoints in the 40s and 50s.

Fair and quiet conditions will continue Wednesday night as high
pressure remains in control. Overnight low temperatures away from
the lakes will generally be in the 50s, with some 40s possible
across portions of the Tug hill and western Adirondacks.

Changes will get underway Thursday as the area of high pressure
gradually pushes off to the east. Low pressure across the western
Great Lakes Thursday morning will deepen as it slowly progresses
northeastward Thursday evening. A warm air advection pattern will be
underway through most of the day, but really ramps up late Thursday
afternoon through early Thursday night. As a result, increasing deep
layer moisture and top-down saturation will lead to increasing
shower chances and perhaps a few thunderstorms from west to east as
we move through Thursday afternoon into Thursday night.

A cold front sweeps across western New York Friday. This will
maintain chances for scattered showers and possible thunderstorms,
especially east of Lake Ontario.

While a mid level cyclonic flow will be in place across the Great
Lakes, weak surface ridging in the wake of the front will combine
with a dry slot to provide a mainly dry Friday night.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
This should generally be a dry forecast period...especially from
the second half of the weekend into the start of the new work week.

On Saturday...the medium range guidance packages are in disagreement
with the placement of the next longwave trough. Will lean more
towards the ECMWF...which suggests that the base of a trough passes
across the Lower Great Lakes while pushing a frontal boundary over
the region. Will carry low chc pops for this low confidence forecast
while holding afternoon temperatures in the mid 70s for most areas.

Much better agreement is then found between the various packages for
Sunday and Monday. A large sfc high is forecast to build across the
Lower Great Lakes. This would provide us with fair weather...and
nearly ideal sky conditions for viewing of the solar eclipse here in
western New York. Stay tuned.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
While MVFR cigs will persist at KART until about lunchtime...wide
open VFR conditions will be found elsewhere across the western
counties. The VFR weather will give way to convection though after
about 17z...mainly in a strip from KIAG to KROC where storms could
include some small hail and wind gusts to 40 knots.

In the wake of a passing cold front and its associated convection
this evening...widespread VFR conditions will be in place across the
region. The exception will be across parts of the Southern Tier
where IFR conditions in fog and stratus will be likely after 08z.

Outlook...
Wednesday...Local IFR in southern Tier valley fog early,
otherwise VFR.
Thursday...Areas of MVFR with showers and thunderstorms likely.
Friday and Saturday...Mainly VFR with a chance of showers.

&&

.MARINE...
A weak ridge of high pressure will remain across the Lower Lakes
through Wednesday night with light winds and minimal waves on the
lakes. A warm front will near the region Thursday, with showers and
thunderstorms, along with an southeasterly wind that will bring the
highest waves towards the Canadian waters.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH/THOMAS
SHORT TERM...TMA
LONG TERM...RSH
AVIATION...RSH
MARINE...THOMAS
Hazardous weather outlook, Aug 15, 4:16 AM EST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
516 AM EDT Tue Aug 15 2017

NYZ001>008-010>014-019>021-085-160930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
516 AM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
516 AM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 15, 12:05 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Buffalo NY
105 PM EDT TUE AUG 15 2017

NYZ001>003-010-011-151800-
Orleans-Genesee-Monroe-Niagara-Northern Erie-
105 PM EDT TUE AUG 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
NIAGARA...ORLEANS...MONROE AND NORTHERN GENESEE COUNTIES...

At 104 PM EDT, radar indicated a line of strong thunderstorms were
located along a line extending from Lewiston to near Spencerport.
While the line of storms was nearly stationary...movement of the
individual cells was to the east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Rochester, Greece, Irondequoit, Niagara Falls, North Tonawanda,
Chili, Lockport, Amherst, Tonawanda and Brockport.

This includes the following highways...
 Interstate 390 near exit 12.
 Interstate 90 near exit 46.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4342 7813 4339 7775 4328 7754 4332 7739
      4305 7740 4301 7902 4306 7900 4308 7908
      4315 7904 4329 7909
TIME...MOT...LOC 1704Z 272DEG 26KT 4318 7904 4317 7777

RSH
Special weather statement, Aug 15, 12:26 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Buffalo NY
126 PM EDT TUE AUG 15 2017

NYZ001>003-010-011-151830-
Orleans-Genesee-Monroe-Niagara-Northern Erie-
126 PM EDT TUE AUG 15 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
NIAGARA...ORLEANS...WESTERN MONROE AND NORTHERN GENESEE COUNTIES...

At 124 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Niagara Falls to Greece. While the line
of storms was nearly stationary...movement of the individual cells
was to the east at 30 mph. This will allow for multiple storms to
move over the same area and potentially produce excessive amounts of
rain. Some areas have already received over an inch of rain in less
than an hours time.

Winds in excess of 40 mph and up to half inch hail are possible with
these storms.

Locations impacted include...
Rochester, Greece, Irondequoit, Niagara Falls, North Tonawanda,
Chili, Lockport, Amherst, Tonawanda and Brockport.

This includes the following highways...
 Interstate 390 near exit 12.
 Interstate 90 near exit 46.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4311 7906 4312 7907 4314 7904 4321 7906
      4335 7768 4330 7758 4304 7758 4300 7902
      4306 7900 4308 7907 4309 7907
TIME...MOT...LOC 1724Z 270DEG 11KT 4312 7905 4320 7767

RSH

The radar

The Binghamton radar (KBGM), 112 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ontario

When
August 15, 12:35 PM EST
Where
Ontario County, 0.51 mi E of Pre Emption
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
42.880, -76.990

Thunderstorm winds downed trees in Geneva.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720802.